Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Taking medicines for social anxiety and depression. Do they cause erectile dysfunction ?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9086 Questions
I met a psychiatrist for my depression, social anxiety and panic attacks problems. After checking the severity of my problems he prescribed following medicines
1) Propranolo XXXXXXX tablets (Manoprolol-20)---> half a tablet twice daily
2) Paroxxetine ER + Clonazepam IR( Xet CR Plus 25)---> one tablet daily
3) Fluoxetine Capsules IP 40mg ( FLUNIL 40)--->one tablet daily
4) Clonazepam Tablet 0.25 mg (Zaplo-0.25)--->two tablets daily

After taking tablets i have got such relief that i cant describe about it. I feel enthusiastic and really started loving life. I XXXXXXX people and my performance and social anxiety have disappeared.
Now after taking medicines for about 10 days one problem that i am facing is that i am not getting proper erection. I am unmarried and when i try to masturbate i dont get proper erection and after trying very hard i still not get any ejaculation. I searched on net and figured out that these medicines can cause erectile dysfunction.
Please guide are these symptoms temporary or will they become permanent.
Posted Tue, 1 May 2012 in Anxiety and Stress
Answered by Dr. Praveen Tayal 42 minutes later
Thanks for posting your query.
The treatment you are taking for stress and anxiety includes antidepressants and beta blockers both of which are responsible for the erectile dysfunction that you are having.
Tolerance may develop to this side effect but the extent of tolerance varies from individual to individual.
You can wait for six weeks to see if this side effect subsides on its own.
If this does not happen then you can-
1. Reduce your doses to decrease the sexual side effect after consulting with your physician.
2. Schedule your daily dose right after the time you would normally expect to engage in sexual activity, when the drug's level in your body would be at its lowest.
3. Schedule a two day drug holiday each week in order to restore sexual function without losing the efficacy of the antidepressant drugs.
4. Change the drugs for other options with lesser sexual side effects like bupropion, nefazodone, etc after consulting with your psychiatrist.
I hope this answers your query effectively.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor